Format

Send to

Choose Destination
Int J Dermatol. 2006 Jun;45(6):689-92.

Use of etanercept in human immunodeficiency virus (HIV) and acquired immunodeficiency syndrome (AIDS) patients.

Author information

1
Department of Dermatology, University of California-San Francisco (UCSF), San Francisco, California, USA. patriciating@gmail.com

Abstract

BACKGROUND:

Etanercept (Enbrel, Amgen, Thousand Oaks, CA), a soluble p75 tumor necrosis factor receptor:FC (TNFR:FC) fusion protein for plasma cytokines, specifically tumor necrosis factor-alpha (TNF-alpha), is used in the treatment of immune-mediated rheumatic diseases. To our knowledge, the use of etanercept in patients with human immunodeficiency virus (HIV) and acquired immunodeficiency syndrome (AIDS) is relatively uncommon.

OBJECTIVE:

The main purpose of this short review is to examine the safety of etanercept in patients with HIV/AIDS.

METHODS:

A Medline search was conducted using the keywords etanercept and HIV and/or AIDS for any published articles between 1966 to the present (September 2004).

RESULTS:

A case report, one case series, and one clinical trial pertained to the use of etanercept in HIV patients. No reports were found on the use of etanercept in AIDS. In addition, two case reports were found documenting the use of infliximab in HIV patients.

DISCUSSION:

Preliminary reports indicate that the administration of etanercept does not appear to increase the morbidity or mortality rates in HIV. The inhibition of TNF-alpha may actually improve the symptoms of HIV/AIDS-associated aphthous ulcers, cachexia, dementia, fatigue, and fever, as well as help manage concomitant rheumatic diseases and psoriasis.

CONCLUSION:

The use of etanercept shows promise for applications in disease management in patients with HIV/AIDS. Continued research efforts are necessary to establish the long-term safety and efficacy of etanercept and other biologic agents in this patient population.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center